Alert archive / Pennsylvania / Flash Flood Watches in 2012
Flash Flood Watch 7, NWS State College, PA
NWS State College, PA issued this flash flood watch at Sep 4, 2012, 1:52 AM EDT for 8 counties in Pennsylvania. It took effect at Sep 4, 2012, 2:00 AM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2012, 1:52 AM EDT (05:52 UTC)
- In effect from
- Sep 4, 2012, 2:00 AM EDT
- Expired
- Sep 5, 2012, 3:30 AM EDT
- In force
- 26 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WGUS61 KCTP 040552 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 152 AM EDT TUE SEP 4 2012 ...FLASH FLOODING POSSIBLE TODAY INTO WEDNESDAY FROM HEAVY AND SLOW MOVING SHOWERS AND THUNDERSTORMS... .THE REMNANT MOISTURE...AND GREATLY WEAKENED CIRCULATION FROM WHAT WAS ONCE HURRICANE ISAAC WILL DRIFT SLOWLY EAST ACROSS THE REGION TODAY THROUGH WEDNESDAY...AND INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY. PERIODS OF SLOW MOVING...AND TRAINING SHOWERS AND THUNDERSTORMS COULD LEAD TO ISOLATED FLASH FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS. PAZ036-056-057-059-063>066-050300- /O.NEW.KCTP.FF.A.0007.120904T0600Z-120905T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 152 AM EDT TUE SEP 4 2012 ...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... FRANKLIN...LANCASTER...LEBANON...PERRY AND YORK. * THROUGH NOON WEDNESDAY. * SLOW MOVING...AND TRAINING HEAVY SHOWERS AND THUNDERSTORMS WILL LIKELY BRING ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ACROSS THE WATCH AREA TODAY INTO WEDNESDAY MORNING. HIGHLY LOCALIZED... AND VERY HEAVY RAINFALL OF AROUND 4 INCHES IS POSSIBLE OVER THE 24 TO 30 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAMBERT/RADZANOWSKI
2 follow-up statements
381 WGUS61 KCTP 050311 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1111 PM EDT TUE SEP 4 2012 ...FLASH FLOODING POSSIBLE TONIGHT INTO WEDNESDAY FROM HEAVY AND SLOW MOVING SHOWERS AND THUNDERSTORMS... .A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT AND EARLY WEDNESDAY...BRINGING LOCALLY HEAVY RAINFALL TO THE AREA. PAZ036-056-057-059-063>066-051600- /O.CON.KCTP.FF.A.0007.000000T0000Z-120905T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1111 PM EDT TUE SEP 4 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER... LEBANON...PERRY AND YORK. * THROUGH WEDNESDAY MORNING. * SLOW MOVING AND TRAINING HEAVY SHOWERS AND THUNDERSTORMS COULD BRING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ACROSS PARTS OF THE WATCH AREA TONIGHT INTO WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
809 WGUS61 KCTP 050730 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 AM EDT WED SEP 5 2012 PAZ036-056-057-059-063>066-050830- /O.CAN.KCTP.FF.A.0007.000000T0000Z-120905T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 330 AM EDT WED SEP 5 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. A COLD FRONT WILL PUSH EAST ACROSS THE REGION DURING THE LATE MORNING AND EARLY AFTERNOON HOURS TODAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG...AND IN ADVANCE OF THIS FRONT WILL PRODUCE GENERALLY LIGHT ADDITONAL RAINFALL AMOUNTS. $$ LAMBERT/RADZANOWSKI
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 11:44 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 3, 11:44 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1144 PM EDT MON SEP 3 2012 .SYNOPSIS... A NEARLY STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL PENNSYLVANIA INTO TUESDAY NIGHT. THE REMNANTS OF HURRICANE ISAAC WILL SLIDE EASTWARD ALONG THIS FRONTAL BOUNDARY...PASSING THROUGH THE REGION BY WEDNESDAY. A FAST-MOVING COLD FRONT WILL FOLLOW SHORTLY AFTERWARD. BUT HIGH PRESSURE WILL THEN TRY TO BUILD EASTWARD FROM THE MIDWEST FOR THE LATTER PART OF THE WORK WEEK. AN UPPER TROUGH WILL FORM OVER THE GREAT LAKES AND MIDWEST DURING THE WEEKEND. THIS WILL CREATE A PROGRESSIVE FLOW AND AN UNSETTLED WEATHER PATTERN. && .NEAR TERM /UNTIL 8 AM TUESDAY MORNING/... RADAR TRENDS CONTINUE TO INDICATE THAT HIGHEST POPS SHOULD BE POSTED OVER THE ERN COS AND SWRN COS. SHORT WAVE MOVING UP FROM CENTRAL VA SHOULD ARRIVE AROUND 06Z. AFTER THAT TIME...SHOWERS/RAIN/DRIZZLE SHOULD BECOME WIDESPREAD THROUGH EARLY MORNING/POST-SUNRISE. PREFER TO USE COVERAGE WORDING IN THIS SITUATION. DESPITE PROGGED ELEVATED INSTABILITY OVERNIGHT...WILL HOLD OFF ON ANY USE OF THUNDER WORDING...ALTHOUGH THE CELLS MOVING TOWARD KPIT ARE PRODUCING LTG. PWATS REMAIN BETWEEN 1.5 AND 2.1 INCHES...WITH MAXIMA OVER THE SE AND FAR W. THUS...DEEPER CONVECTION SHOULD MAKE DOWNPOURS...BUT THE CELLS ARE FINALLY CAUGHT IN A LITTLE STRONGER FLOW ALOFT. THIS SHOULD KEEP THE FLOODING THREAT LOW EXCEPT PERHAPS OVER ADAMS/CUMBERLAND AND YORK COS...WHERE THEY HAVE HAD THE HEAVIEST ACCUMULATIONS OVER THE PAST 36 HRS. FFG IN SPOTS THERE IS NEAR AN INCH IN AN HOUR...BUT MOST OF THE AREA 2-3 INCHES IN AN HOUR. MINS TONIGHT WILL BE KEPT MILD AS THE MUGGINESS OF THE MAINLY TROPICAL MSTR KEEPS CLOUDS INTACT AND PERHAPS THICKENS UP. THERE MAY BE SOME LOCALLY FOGGY SPOTS...ESP ON THE HILL TOPS. && .SHORT TERM /8 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... BROAD CONSENSUS AMONG MDL DATA THAT TROPICAL MOISTURE REMNANTS WILL COMBINE WITH QUASI-STATIONARY FRONT OVER PA TUESDAY... PRODUCING A MODERATE TO LOCALLY HVY RAINFALL OVER EASTERN SECTIONS. CATEGORICAL POPS MAINTAINED FOR TUESDAY AFTERNOON INTO TUESDAY NIGHT. SREF AND GEFS MEAN 36-48HR RAINFALL ENDING WED AM IS BTWN 1 AND 1.5 INCHES ACROSS CENTRAL PA...WITH INDIVIDUAL ENS MEMBERS AND OPER MDL RUNS CONTINUING TO SHOW CLOSE TO 3 INCHES INSIDE THE ENVELOPE OF SOLUTIONS. FLASH FLOOD GUIDANCE SHOWS MOST OF CENTRAL PA CAN HANDLE UP TO 4 INCHES OF RAIN WITHIN A 6HR PERIOD BEFORE ANY SIG FLOODING. WIDESPREAD FLOODING APPEARS QUITE UNLIKELY AT THIS TIME... BUT THE COMBINATION OF TROPICAL MOISTURE AND INSTABILITY COULD PRODUCE INTENSE RAINFALL RATES...WITH LOCALIZED FLOODING ALWAYS A POSSIBILITY WITH TROPICAL RAINFALL. AREA WILL BE MOST SUSCEPTIBLE TO LOCALLY HVR RAINFALL TUES/TUES NITE...AND A FLASH FLOOD WATCH MAY BE REQUIRED FOR THAT TIMEFRAME. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... BULK OF MED RANGE GUIDANCE INDICATE THE REMNANTS OF ISSAC WILL BE ABSORBED IN THE UPPER TROUGH AND WHISKED NEWRD INTO NEW ENG ON WED. HOWEVER...CENTRAL PA WILL REMAIN IN WARM...UNSTABLE REGIME ON THE EAST SIDE OF DIGGING TROUGH OVR THE GRT LKS. GIVEN AMPLE MOISTURE AND INSTABILITY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE STILL POSSIBLE ON WED. STILL EXPECTING MAINLY DRY CONDITIONS ACROSS MOST OF THE AREA FROM LATE WED INTO EARLY SAT. HIGHEST CHC OF SHOWERS AND STORMS WOULD BE THU AFTERNOON ACROSS THE FAR NW WITH ANOTHER COLD FRONT. A LOT OF SPREAD FOR LATER NEXT WEEKEND. WENT WITH A CHC OF SHOWERS AND THUNDERSTORMS...WEIGHTED FCST TO EC SOLUTION. IF THE UPPER LVL TROUGH GOES NEGATIVE TILT...THEN HEAVY RAIN WOULD BE LIKELY. TEMPS NEAR OR JUST ABOVE NORMAL. && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS ALONG THE LOWER SUSQ HAVE STARTED TO STREAM ACROSS THE SOUTH EAST. THIS WILL CONTINUE THROUGH THE EVENING AND INTO TOMORROW MORNING. MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THE APPROACHING REMNANTS OF ISAAC. THE STATIONARY FRONT CONTINUES TO IDLE JUST SOUTH OF PA. THE INFLUX OF MOISTURE HAS ALLOWED FOR CIGS TO IFR/LIFR ACROSS THE LOWER SUSQ AND WILL CONTINUE TO ENVELOP THE REST OF THE AREA TAFS THROUGH TOMORROW MORNING. EXPECT MVFR TO IFR CONDITIONS TO CONTINUE UNTIL AROUND 00Z WEDNESDAY. ALL AREAS WILL SEE IFR OR LOWER CIGS BY 08Z. THESE WILL CONTINUE WELL AFTER SUNRISE...THOUGH CURRENT SHORT RANGE MODEL RUNS HAVE SLOWED THE TIMING OF PERIODS OF MODERATE RAIN. THE STATIONARY BOUNDARY IS MOVING SLIGHTLY NORTHWARD INTO THE SOUTHWESTERN CORNER OF PA...WHICH COULD ALLOW FOR PRECIP TO MAKE ITS WAY INTO THE NW MTNS BY EARLY MORNING. CURRENT RUNS KEEP SHOWERS MAINLY THROUGHOUT EASTERN PA...ESPECIALLY ALONG THE LOWER SUSQ. THOUGH CONVERGENCE ALONG ANY LAKE BOUNDARY COULD ALLOW FOR SCATTERED SHOWERS IN THE HIGHER ELEVATIONS IN THE NW AND THE LAUREL HIGHLANDS. DUE TO THE COPIOUS MOISTURE...ANY HEATING AND INSTABILITY SHOULD SPARK STORMS TOMORROW AFTN. EXPECT SCT TSTMS TO BEGIN AGAIN LATE TUESDAY AFTERNOON AND CONTINUE INTO TUE NIGHT. LCL VSBY OBSTRUCTIONS BELOW ONE MILE ARE POSSIBLE IN HEAVY RAIN SHOWERS WITH CIGS AOB 1500 FEET. OUTLOOK... TUE...WIDESPREAD SHOWERS WITH SCT TSTMS. PERIODS OF LOW CIGS LIKELY. WED...SCT SHOWERS AND ISO AFT TSRA. PERIODS OF LOW CIGS POSS. THU...IMPROVING CONDITIONS...WITH SCT SHOWERS POSSIBLE ACROSS THE NW. FRI...MAINLY VFR CONDITIONS. SAT...MAINLY VFR CONDITIONS...BUT MVFR POSSIBLE LATE WITH SHOWERS AND THUNDERSTORMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR/MARTIN NEAR TERM...DANGELO SHORT TERM...DEVOIR/FITZGERALD LONG TERM...MARTIN AVIATION...DEVOIR/CERU
Hazardous weather outlook, Sep 3, 10:38 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1038 PM EDT MON SEP 3 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-050245- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1038 PM EDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE REMNANTS OF HURRICANE ISAAC WILL PUSH THROUGH PENNSYLVANIA ON TUESDAY...BRINGING WIDESPREAD SHOWERS AND LOCALLY HEAVY RAINFALL TO THE AREA. ALTHOUGH WIDESPREAD FLOODING APPEARS QUITE UNLIKELY...SOME LOCALIZED FLASH FLOODING COULD RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:23 AM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin | 3 hr |
| Sep 4, 2:59 AM EDT | Areal Flood Advisory | CTP | Adams, Lancaster, York | 3 hr |
| Sep 4, 2:22 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin | 3 hr |
| Sep 4, 3:48 PM EDT | Special Weather Statement | CTP | Tioga | 27 min |
| Sep 4, 5:14 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
Nearby
Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.